Alert archive / Puerto Rico / Special Weather Statements in 2021

Special Weather Statement, NWS JSJ

May 22, 2021

NWS JSJ issued this special weather statement at May 22, 2021, 2:09 PM CDT. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2021, 2:09 PM CDT (19:09 UTC)
Expired
May 22, 2021, 3:15 PM CDT
In force
66 min
Issued by
NWS JSJ

The radar

The San Juan radar (TJUA), 44 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 3:15 PM CDTTSTM WND DMGMorovis, PRA SEVERE THUNDERSTORM MOVED ACROSS THE MUNICIPALITY OF MOROVIS, PRODUCING DOWNED TREES AND POWERLINES ALONG ROADS PR-159 AND 567.
May 22, 3:15 PM CDTHAIL 15 W Corozal, PRA SEVERE THUNDERSTORMS AFFECTED THE NORTH CENTRAL SECTIONS OF PUERTO RICO MAINLY THE MUNICIPALITIES OF MOROVIS AND COROZAL WHERE THEY REPORTED QUATER SIZE HAILIN THE BO. CIBUCO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The text

As transmitted.

271 
WWCA82 TJSJ 221909
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
309 PM AST Sat May 22 2021

PRZ005-006-222015-
North Central-Central Interior-
309 PM AST Sat May 22 2021

...A STRONG THUNDERSTORM WILL AFFECT VEGA BAJA...FLORIDA...MOROVIS...
NARANJITO...VEGA ALTA...CIALES...OROCOVIS...COROZAL AND MANATI
MUNICIPALITIES...

At 309 PM AST, a strong thunderstorm was located over Ciales, moving
northeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Corozal, Ciales, Morovis, Miranda, Barahona and Franquez. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 1823 6653 1835 6657 1841 6634 1828 6628
TIME...MOT...LOC 1909Z 234DEG 9KT 1831 6647 

$$

ICP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at May 22, 10:32 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 22, 10:32 AM CDT, 3 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1132 AM AST Sat May 22 2021

.UPDATE...Showers have not yet developed over land, but several
lightning strikes have been observed over the local waters. A
similar situation from yesterday has presented itself today with
each of the following indicators for active weather slightly better
than yesterday: precipitable water, lifted index, and CAPE. Only
the 500 mb temperature from the 12Z sounding from today came in
one degree warmer at minus 9 degrees. This still leaves areas
north of the Cordillera Central in the interior vulnerable to
strong convection, torrential rains, very strong wind gusts and
possible some small hail. Temperatures were already approaching
the maximums forecast for the day as of 11 AM AST so plenty of
energy will be available.

&&

.AVIATION...VFR conds in place area wide over PR/USVI/Leeward
Islands, but expect dvlpg +SHRA/+TSRA with MVFR/IFR conds and gusts
that may exceed 45 kts in isol areas of interior PR and mtn
obscurations btwn 22/1630-1930Z. Othw sfc wind 10-18 kt with gusts
to 22 kt. Bcmg land breezes of less than 10 kt after 23/01Z. Max
winds WSW-W 50-75 kt btwn FL290-540 strongest at FL510 and FL430.

&&

.MARINE...Models continue to show swell from Sub Tropical Storm
Ana moving into the area tonight and Sunday and continuing into
Sunday night. Expects swell of 5 feet/12-13 seconds to combine
with local seas to produce significant wave heights of 6 to 7 feet
across most of the Atlantic waters and Caribbean passages. In
addition to the small craft advisory for the outer Atlantic
waters, have added a small craft advisory for the inner Atlantic
waters of Puerto Rico. Small craft will need to exercise caution
in all other Atlantic waters and passages by Sunday. The risk of
rip currents is deemed high for all coasts with a northern
exposure in Puerto Rico, and moderate along most other beaches,
including all of the beaches of the U.S. Virgin Islands.

&&

.PREV DISCUSSION... /issued 721 AM AST Sat May 22 2021/

SYNOPSIS...

The broad mid- to upper-level trough will continue to promote unstable
weather conditions through the weekend. A combination of clouds
and haze will be observed across the forecast area due the arrival
of suspended African dust particles on Sunday. A more typical
weather pattern will be possible by the end of the week due to a
high pressure system building near the area. Seas will also
increase by Sunday due to the arrival of a second pulse of the
northerly swell.

SHORT TERM...Today through Monday...
The base of the deepening mid to upper level trough continued to
dig southwards across Cuba and Hispaniola thus maintaining the
region on the unstable and divergent side of trough. In addition a
subtropical jet maxima will continue to round the base of the
trough and pull up across the region today into Sunday to maintain
the region in the right rear quadrant favoring instability aloft.
In the low levels, the proximity of a frontal boundary just north
of the region and an induced low level trough will support good
low level moisture convergence and consequently promote a very
warm and unstable environment through the weekend. This will favor
good potential for enhanced late morning and afternoon shower and
thunderstorm development in and around portions of the islands.
Additionally, the 500 hPa temperatures will continue to range
between -7 to -9 degrees across the region with a continued dry
layer and still some suspended dust particulates between 700-500
millibars. With all the aforementioned ingredients in place, as
well as intense daytime heating and light to moderate east
southeast wind flow, expect enhanced afternoon convection once
again today and Sunday.

Less explosive afternoon convection and a more seasonal pattern is
so far forecast for Monday as the current model guidance suggest
that the upper trough will gradually lift slightly northward and
weaken. Also, with the present low to mid level flow, expect
afternoon convection to be focused along the northern half of
Puerto of Rico, especially over the central and northwest quadrant
of the islands, as well as in some areas of the San Juan metro.
As the result the potential for afternoon thunderstorms with heavy
rains is high and therefore there will be good potential for
urban and small stream flooding today and Sunday. Elsewhere
including in and around the U. S. Virgin Islands, afternoon shower
activity may be locally heavy at times in isolated areas with a
slight chance for an afternoon thunderstorm but mainly on the
west-end or just downwind of the islands.

Forecast high temperatures will be in the low to mid 90s along the
coastal areas especially along the north coastal areas of Puerto
Rico, with heat indices reaching the high 90s to near 100 degrees
in some areas.

LONG TERM...Tuesday through Sunday...

Model guidance suggest unstable weather conditions through the
end of the long term forecast period. Dynamics at upper levels are
favorable for enhancement of showers and thunderstorm activity.
At lower levels, moderate easterly winds will continue to prevail
during this time. Also, precipitable water values are forecast to
exceed normal values for this time of the year. Aerosols models
continue to suggest a second impulse of African dust particles
reaching the area early the next workweek. However, the
interaction of these particles with the moist environment is not
expected to suppress convection significantly. Under this evolving
pattern, the most likely outcome is diurnally induced afternoon
convection and isolated thunderstorm activity over central and
west Puerto Rico each day. A more typical weather pattern is
expected to return by the end of the week.

Satellite imagery indicates a weak tropical wave moving across the
tropical Atlantic near 47W south of 12N. This wave is expected to
stay well south of our forecast area on Sunday, and thus not
cause any direct impacts to PR/USVI. Seasonable temperatures are
expected to prevail across the forecast area.

AVIATION...
Prevailing VFR cond expected at all terminals durg the prd.
General wnd flow BLO FL150 will veer fm the E to SE 10-15 kts
then bcm fm SW-W and incr with height ABV. Fm 22/17Z-23Z expect
SHRA/Isold TSRA to affect the N central, and W-NW PR. This will
cause brief MVFR conds in and around TJBQ/TJMZ/TJSJ. Sfc winds
will be fm E-SE at 10-20 kts with higher gusts and sea breeze
variations. Afternoon convection may produce brief wind gusts in
excess of 30 knots with strong TSRA.

MARINE...

A light to moderate east to southeast wind flow will continue to
across the local waters through early next week. Hazardous marine
conditions are expected late tonight into Sunday for the offshore
Atlantic waters with seas up to 7 feet due to the invading
northerly swell. Therefore, small craft advisories will go in
effect at least until Monday morning for the aforementioned marine
zone. We are closely monitoring this swell as model guidance
continues to suggest periods of around 12 to 14 seconds, which
could trigger breaking waves between 10 to 12 feet. There is still
a high risk of rip currents along the northwestern to
northeastern beaches of Puerto Rico, including Culebra at least
until Monday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  76  88  77 /  50  50  40  30
STT  88  79  88  79 /  30  50  50  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through Monday afternoon for Culebra-North
     Central-Northeast-Northwest-San Juan and Vicinity-Southeast.

VI...None.
AM...Small Craft Advisory from 2 AM Sunday to 2 AM AST Monday for
     Coastal Waters of Northern Puerto Rico out 10 NM.

     Small Craft Advisory from 2 AM Sunday to 8 AM AST Monday for
     Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N.

&&

SHORT TERM...WS
LONG TERM....TW
PUBLIC DESK...LIS
Hazardous weather outlook, May 22, 5:31 AM CDT, 8 hours 38 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
521 AM AST sabado 21 de mayo de 2021

AMZ710>745-PRZ001>013-230930-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-
Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras
cercanas y lejanas a la costa del Atlantico y Caribe-
521 AM AST sabado 21 de mayo de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la posibilidad de tronadas con lluvia fuerte
sobre las aguas del Atlantico durante el dia y sobre el interior,
norte y noroeste de Puerto Rico esta tarde. Las fuertes tronadas
sobre tiera podrian producir granizo pequeno y fuertes vientos.

.Inundacion...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos.

.Olas...Se espera oleaje de hasta 5 pies para las aguas del
Atlantico y los pasajes el dia de hoy, aumentando hasta 7 pies para
sectores de las aguas del Atlantico esta noche.

.Corrientes Marinas...Existe un riesgo alto de corrientes marinas
para las playas de la costa norte de Puerto Rico y Culebra.

.Dias dos hasta el siete...domingo a viernes.

Riesgo alto de corrientes marinas continuara para el norte de Puerto
Rico y Culebra hasta por lo menos el domingo en la noche. Las
temperaturas y los indices de calor continuaran sobre lo normal. El
potencial de inundaciones urbanas y de riachuelos continuara para
cada tarde, mayormente sobre el interior y oeste de Puerto Rico.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

AMZ715-725-VIZ001-002-230930-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
521 AM AST sabado 21 de mayo de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Vientos... Vientos sostenidos en exceso de 20 MPH (17 Nudos) se
esperan a traves de sectores de las aguas costeras y sobre los
pasajes locales, al igual a lo largo de la costa norte durante horas
de la tarde.

.Olas...Se espera oleaje de hasta 5 pies para las aguas del
Atlantico y los pasajes el dia de hoy, aumentando hasta 7 pies a
traves de las Aguas del Atlantico en horas de la tarde.

.Corrientes Marinas...Existe un riesgo moderado de corrientes
marinas para todas las playas de las islas.

.Dias dos hasta el siete...domingo a viernes

Un riesgo moderado de corrientes marinas continuara durante los
proximos dias. Aguaceros y tronadas aisladas pudieran resultar en
acumulacion de agua en carreteras y sectores de pobre drenaje para el
domingo.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

In the hours before

Special weather statement, May 22, 12:24 PM CDT, 1 hour 45 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
113 PM AST sabado 22 de mayo de 2021

PRZ008>010-221800-
Noroeste-Mayaguez y Vecindad-Oeste Interior-
113 PM AST sabado 22 de mayo de 2021

...UNA FUERTE TRONADA AFECTARA LOS MUNICIPIOS DEL NOROESTE Y OESTE
DE PUERTO RICO...

A las 1:10 PM AST, una fuerte tronada fue localizada cerca de Lares,
moviendose hacia el noroeste a 15 mph.

Rafagas de vientos de entre 50 a 55 mph y granizo pequeno es posible
con esta tronada.

Areas Impactadas incluyen... Aguadilla, Aguada, Moca, San Sebastian,
Isabela, Lares, Aceitunas, Hato Arriba, Caban, Luyando, Quebrada,
Juncal, Cacao, Mora, Rafael Hernandez y Piedra Gorda.

Si esta al aire libre, considere moverse a un refugio dentro de un
edificio.

Rayos frecuentes de nube a suelo estan ocurriendo con estas
tronadas. Los rayos pueden afectar hasta 10 millas lejos de la
tronada. Busque lugar seguro dentro de un edificio o vehiculo.

Esta tronada se puede intensificas, asi que monitoree las estaciones
de radio local y emisoras de television para informacion adicional y
posibles avisos serian posibles por el Servicio Nacional de
Meteorologia.

TW/LIS/ICP
Special weather statement, May 22, 12:53 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service San Juan PR
153 PM AST Sat May 22 2021

PRZ008>010-221845-
Northwest-Mayaguez and Vicinity-Western Interior-
153 PM AST Sat May 22 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAS MARIAS...LARES...
CAMUY...SAN SEBASTIAN...HATILLO...ISABELA...MOCA...QUEBRADILLAS AND
AGUADILLA MUNICIPALITIES...

At 152 PM AST, radar indicated strong thunderstorms were located
along a line extending from near Rafael Capo to near Lares. Movement
was north at 10 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Isabela, Camuy, Quebradillas, Lares, Hatillo, San Sebastian, Rafael
Capo, Aceitunas, Rafael Gonzalez, Quebrada, Juncal, Piedra Gorda,
Cacao, Mora, Rafael Hernandez and Carrizales.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 1851 6702 1849 6698 1849 6694 1848 6692
      1849 6687 1849 6684 1850 6680 1849 6679
      1837 6677 1824 6694 1851 6712 1852 6708
TIME...MOT...LOC 1752Z 160DEG 11KT 1839 6686 1835 6691

TW
Special weather statement, May 22, 12:59 PM CDT, 1 hour 10 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
153 PM AST sabado 22 de mayo de 2021

PRZ008>010-221845-
Noroeste-Mayaguez y Vecindad-Oeste Interior-
153 PM AST sabado 22 de mayo de 2021

...UNA LINEA DE TRONADAS FUERTES AFECTARA LOS MUNICIPIOS DE LAS
MARIAS...LARES...CAMUY...SAN SEBASTIAN...HATILLO...ISABELA...MOCA...
QUEBRADILLAS Y AGUADILLA...

A la 152 PM AST, el radar indico tronadas fuertes localizadas a lo
largo de una linea extendiendose desde cerca de Rafael Capo hasta
cerca de Lares. Movimiento es hacia el norte a 10 mph.

Rafagas de vientos de entre 50 a 55 mph y granizo pequeno es posible
con esta tronada.

Areas Impactadas incluyen...Isabela, Camuy, Quebradillas, Lares,
Hatillo, San Sebastian, Rafael Capo, Aceitunas, Rafael Gonzalez,
Quebrada, Juncal, Piedra Gorda, Cacao, Mora, Rafael Hernandez y
Carrizales.

Si esta al aire libre, considere moverse a un refugio dentro de un
edificio.

Rayos frecuentes de nube a suelo estan ocurriendo con estas
tronadas. Los rayos pueden afectar hasta 10 millas lejos de la
tronada. Busque lugar seguro dentro de un edificio o vehiculo.

Esta tronada se puede intensificar, asi que monitoree las estaciones
de radio local y emisoras de television para informacion adicional y
posibles avisos serian posibles por el Servicio Nacional de
Meteorologia.

TW/ICP
Special weather statement, May 22, 1:34 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service San Juan PR
234 PM AST Sat May 22 2021

PRZ005-221930-
North Central-
234 PM AST Sat May 22 2021

...A STRONG THUNDERSTORM WILL AFFECT VEGA BAJA...FLORIDA...
BARCELONETA...VEGA ALTA...DORADO AND MANATI MUNICIPALITIES...

At 233 PM AST, a strong thunderstorm was located over Manati, moving
northeast at 15 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.

Locations impacted include...
Florida, Vega Alta, Manati, Vega Baja, Barceloneta, Pajonal, Imbery,
Monserrate, Coto Norte, La Luisa, Miranda, Sabana, Bufalo, Tierras
Nuevas Pon, Garrochales and Tierras Nuevas Poniente.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1849 6638 1842 6630 1835 6657 1846 6658
      1848 6652 1848 6651 1847 6645 1849 6644
TIME...MOT...LOC 1833Z 229DEG 11KT 1841 6651

ICP
Special weather statement, May 22, 1:41 PM CDT, 28 minutes before
Comunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
234 PM AST sabado 22 de mayo de 2021

PRZ005-221930-
Norte Central-
234 PM AST sabado 22 de mayo de 2021

...UNA FUERTE TRONADA AFECTARA LOS MUNICIPIOS DE VEGA BAJA....
FLORIDA.... BARCELONTE....VEGA BAJA... DORADO Y MANATI...

A la 233 PM AST,una fuerte tronada localizada sobre Manati,
moviendose hacai el noreste a 15 mph.

Rafagas de vientos de entre 50 a 55 mph y granizo pequeno es posible
con esta tronada.

Areas Impactadas incluyen...Florida, Vega Alta, Manati, Vega Baja,
Barceloneta, Pajonal, Imbery, Monserrate, Coto Norte, La Luisa,
Miranda, Sabana, Bufalo, Tierras Nuevas Pon, Garrochales and Tierras
Nuevas Poniente.

Rayos frecuentes de nube a suelo estan ocurriendo con estas
tronadas. Los rayos pueden afectar hasta 10 millas lejos de la
tronada. Busque lugar seguro dentro de un edificio o vehiculo.

Esta tronada se puede intensificar, asi que monitoree las estaciones
de radio local y emisoras de television para informacion adicional y
posibles avisos serian posibles por el Servicio Nacional de
Meteorologia.

ICP/LIS
Special weather statement, May 22, 2:09 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
309 PM AST Sat May 22 2021

PRZ005-006-222015-
North Central-Central Interior-
309 PM AST Sat May 22 2021

...A STRONG THUNDERSTORM WILL AFFECT VEGA BAJA...FLORIDA...MOROVIS...
NARANJITO...VEGA ALTA...CIALES...OROCOVIS...COROZAL AND MANATI
MUNICIPALITIES...

At 309 PM AST, a strong thunderstorm was located over Ciales, moving
northeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Corozal, Ciales, Morovis, Miranda, Barahona and Franquez.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 1823 6653 1835 6657 1841 6634 1828 6628
TIME...MOT...LOC 1909Z 234DEG 9KT 1831 6647

ICP

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 8:33 PM CDTSmall Craft AdvisoryJSJ58 hr
May 22, 12:13 PM CDTSpecial Weather StatementJSJ47 min
May 22, 12:27 PM CDTAreal Flood AdvisoryJSJ92 min
May 22, 12:53 PM CDTSpecial Weather StatementJSJ52 min
May 22, 1:16 PM CDTAreal Flood AdvisoryJSJ119 min
May 22, 1:29 PM CDTAreal Flood AdvisoryJSJ2 hr
May 22, 1:34 PM CDTSpecial Weather StatementJSJ56 min
May 22, 2:01 PM CDTAreal Flood AdvisoryJSJ112 min
May 22, 3:01 PM CDTSevere Thunderstorm WarningJSJ29 min
May 22, 3:18 PM CDTAreal Flood AdvisoryJSJ100 min
May 22, 3:57 PM CDTAreal Flood AdvisoryJSJ63 min

Nearby

Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.